Hail, Posey
- When
- March 17, 2:32 PM CST
- Where
- Posey County, New Harmony
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.130, -87.930
An isolated severe thunderstorm developed in an unstable air mass across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An isolated severe thunderstorm developed in an unstable air mass across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 17, 11:35 AM CST, 2 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1235 PM CDT SAT MAR 17 2012 .UPDATE... ISSUED AT 1232 PM CDT SAT MAR 17 2012 UPDATED AVIATION SECTION ONLY FOR 18Z TAF ISSUANCE. && .SHORT TERM...(TODAY THROUGH MONDAY NIGHT) ISSUED AT 316 AM CDT SAT MAR 17 2012 A MID LEVEL SHRTWV IS PROGGED TO MOVE ENE FROM THE SRN PLAINS TODAY...AND POSSIBLY AFFECT MUCH OF THE REGION FROM WEST TO EAST WITH SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS AS THE LOWER ATMOSPHERE WARMS IN THE AFTERNOON/EARLY TONIGHT. THIS MID LEVEL ENERGY SHOULD TAP THE MOIST AND UNSTABLE ATMOSPHERE...WITH MODERATELY IMPRESSIVE WIND FIELDS ALOFT. WOULD NOT BE SURPRISED TO SEE SOME OF THE STORMS PULSE TO SEVERE LEVELS...ESP CLOSER TO THE MID LVL SHORT WAVE OVER SE MO/SW IL AND THE WRN TIP OF KY. BETTER NEWS STORM WISE COMES INTO PLAY LATER TONIGHT THROUGH TUESDAY...AS MID LVL HIGH OVER THE SE U.S. BULGES NORTH AND SHUTS OFF THE REGION FROM SHORT WAVE DEVELOPMENT. WILL STAY WITH NEAR RECORD WARMTH MON/TUE AS THE AIR MASS IN GENERAL WILL NOT CHANGE. MANY LOCATIONS MAY TOP 80 EARLY NEXT WEEK. .LONG TERM...(TUESDAY THROUGH FRIDAY) ISSUED AT 316 AM CDT SAT MAR 17 2012 THE PRIMARY CONCERN DURING THIS FORECAST PERIOD IS THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS AS A SLOW MOVING UPPER LEVEL LOW IMPACTS THE LOCAL FORECAST AREA MID TO LATE WEEK. AT 12Z TUESDAY...A HIGHLY AMPLIFIED UPPER LEVEL PATTERN WILL BE IN PLACE...WITH A DEEP LONGWAVE TROUGH OVER THE WEST AND STRONG RIDGING OVER THE EAST. AS A RESULT...THE QUAD STATE REGION CAN EXPECT CONTINUED VERY WARM CONDITIONS ON STRONG SOUTHERLY WINDS. WHILE A FEW SHOWERS MAY BEGIN TO IMPACT FAR WESTERN PORTIONS OF SOUTHEAST MISSOURI ON TUESDAY...MUCH OF THE AREA IS FORECAST TO REMAIN DRY. TEMPERATURES SHOULD HAVE NO PROBLEM REACHING THE UPPER 70S AND LOWER 80S. MODELS ARE IN GENERAL AGREEMENT THAT SHOWER AND THUNDERSTORM CHANCES WILL INCREASE MARKEDLY FROM WEST TO EAST BEGINNING TUESDAY NIGHT AS THE LONGWAVE TROUGH OVER THE PLAINS BEGINS TO SHIFT SLOWLY EASTWARD TOWARDS THE MISSISSIPPI VALLEY. SOUTHEAST MISSOURI WILL EXPERIENCE THE MAIN IMPACT TUESDAY NIGHT AS THE PRECIPITATION SPREADS EAST. THE LEADING EDGE OF THE ELONGATED AREA OF SHOWERS AND THUNDERSTORMS IS FORECAST TO PROGRESS EASTWARD INTO SOUTHERN ILLINOIS AND FAR WESTERN KENTUCKY ON WEDNESDAY...PERHAPS NOT REACHING SOUTHWEST INDIANA OR THE PENNYRILE REGION OF WESTERN KENTUCKY UNTIL WEDNESDAY NIGHT. WHILE AN ISOLATED SEVERE STORM CANNOT BE ENTIRELY RULED OUT WITH THIS SYSTEM...THE MAIN IMPACT CERTAINLY APPEARS TO BE FROM LOCALLY HEAVY RAIN. AT THIS POINT...FLASH FLOODING DOES NOT APPEAR TO BE A SIGNIFICANT CONCERN EAST OF THE MISSISSIPPI RIVER. HOWEVER...ENOUGH RAIN COULD FALL OVER SOUTHEAST MISSOURI TO POSE A CONCERN FOR FLOODING...ESPECIALLY IN THE OZARK FOOTHILLS OF OUR WESTERNMOST COUNTIES. PRELIMINARY EVENT PRECIPITATION TOTALS OF AROUND AN INCH LOOK PROBABLE EAST OF THE MISSISSIPPI RIVER...WITH 1 TO 2 INCHES EXPECTED ACROSS SOUTHEAST MISSOURI. EVEN HIGHER TOTALS MAY FALL WEST OF POPLAR BLUFF...WHICH IS THE MAIN AREA OF CONCERN AT THIS POINT. WILL NEED TO MONITOR LATER MODEL FORECASTS TO BETTER DELINEATE THE HEAVY RAIN AND FLOODING POTENTIAL. TOWARDS THE END OF THE WEEK...CONFIDENCE REMAINS QUITE LOW WITH REGARD TO HOW QUICKLY THE PRECIPITATION DEPARTS THE AREA. IF THE LONGWAVE TROUGH DEEPENS INTO A CLOSED LOW AS CONSENSUS DEPICTS... THEN THE POTENTIAL FOR RAIN SHOWERS MAY LINGER INTO THE START OF NEXT WEEKEND. HOWEVER...IF THE LONGWAVE TROUGH DOES NOT DEEPEN... THEN A QUICKER DEPARTURE WOULD BE EXPECTED. AT THIS POINT...WE WILL GO WITH A SLOWER PROGRESSION...THUS MAINTAINING SMALL CHANCES FOR SHOWERS AND STORMS INTO FRIDAY AND FRIDAY NIGHT. WHILE TEMPERATURES WILL REMAIN UNSEASONABLY WARM THROUGH THE PERIOD...NEAR RECORD WARMTH SHOULD NOT BE A FACTOR BEYOND TUESDAY AS INCREASED CLOUD COVER AND PRECIPITATION KEEPS A LID ON TEMPERATURES. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1232 PM CDT SAT MAR 17 2012 LOWER VFR SCT-BKN DECK ASSOCIATED WITH RIBBON OF THETA-E/WAA SHOWERS/ISOLD TSMS FROM SEMO-SWKY..WHICH WE'VE INCLUDED IN VCTS PTN TAFS THRU PM HOURS. MORE ORGANIZED ACTIVITY ASSOCIATED WIHT UPSTREAM VORT MAY MOVE IN TONIGHT...BUT WE'LL LEAVE ITS MENTION OUT FOR NOW AND CARRY THE MID CLOUD DEBRIS THRU THEN. LIGHT SLYS THRU THE FORECAST TIME PERIOD WILL EBB AND WANE DIURNALLY AND HAVE THAT SO REFLECTED. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 801 AM CDT SAT MAR 17 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-181000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 428 AM CDT SAT MAR 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE OUTLOOK AREA...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE HIGHEST CHANCE FOR THUNDERSTORMS WILL COME THIS AFTERNOON IN SOUTHEAST MISSOURI...AND DURING THE LATE AFTERNOON OR EARLY EVENING OVER SOUTHWEST ILLINOIS...WESTERN KENTUCKY AND INTO SOUTHWEST INDIANA. THE PRIMARY HAZARDS AT THIS TIME WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS REENTERS THE FORECAST TUESDAY NIGHT THROUGH FRIDAY AS A SLOW MOVING WEATHER SYSTEM IMPACTS THE REGION. WHILE ISOLATED SEVERE STORMS CANNOT BE RULED OUT DURING THIS PERIOD...THE PRIMARY CONCERN WILL BE LOCALLY HEAVY RAIN DUE TO THE SLOW MOVEMENT OF THE ACTIVITY. LOCALIZED FLOODING MAY BECOME A CONCERN OVER WESTERN PORTIONS OF SOUTHEAST MISSOURI TUESDAY NIGHT INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EARLY TONIGHT.
The Evansville,IN radar (KVWX), 23 km away, was scanning. The volume nearest the first event began at 20:31 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374184, 374185, 374186, 374187.